Older Adults' Response to Analgesic Adverse Drug Reactions: A Pilot Study

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Older adults who take analgesics for chronic pain are at increased risk for adverse drug events (ADEs).

Aims/Design:

The purpose of this descriptive pilot survey was to examine how older adults self-identify analgesic ADEs, and actions they take in response to analgesic ADEs.

Setting/Participants/Methods:

Twenty-two community dwelling older adults with chronic pain who reported an analgesic ADE associated with their chronic pain management were interviewed and asked to describe their analgesic related ADE. Written responses were content analyzed.

Results:

Nineteen opioids were reported by 15, 11 NSAIDs were reported by 8, and acetaminophen was reported by 2 older adults as associated with an ADE. Gastrointestinal ADEs were most common with upset stomach (31.8%) most frequent. Neurological ADEs were also common but more varied with dizziness (27.3%) and headache (13.6%) reported most frequently. A total of 54.5% responded to their ADE by contacting their physician. Three (13.6%) went to the emergency department. A total of 36.4% stopped taking their ADE associated analgesic, 22.7% started taking a different analgesic, and 22.7% started prophylaxis. Three (13.6%) continued their ADE related analgesic. A total of 54.5% reported their symptoms subsided, but 13.6% reported their symptoms remained.

Conclusions:

A significant number of older adults with chronic pain self-manage their analgesic related ADE without contacting their primary care provider. Analgesic related ADE prevention and management should be discussed during primary care visits to reduce ADEs and enhance pain management outcomes for older adults with chronic pain.

Related Topics

    loading  Loading Related Articles